URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/002668.htm

Lomotil overdose

Lomotil is a prescription medicine used to treat diarrhea. Lomotil overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Lomotil contains two drugs:

  • Atropine
  • Diphenoxylate (a narcotic)

Where Found

  • Lofene
  • Logen
  • Lomanate
  • Lomotil
  • Lonox

Note: This list may not include all sources of lomotil.

Symptoms


Note: Symptoms may take up to 12 hours to appear.

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency

Determine the following:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Activated charcoal
  • Breathing support, including tube through the mouth and breathing machine (ventilator)
  • EKG (heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Medicine (antidote) to reverse the effect of atropine
  • Medicine to reverse the effect of the narcotic (narcotic antagonist)
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

Some patients may stay in the hospital to be monitored.

Outlook (Prognosis)

How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery. Hospitalization may be needed for continued or repeated doses of antidote. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. However, unless there are complications, long-term effects and death are uncommon.

Patients who quickly receive medicine to reverse the effect of the narcotic usually get better within 24 - 48 hours. However, children do not do as well.

Alternative Names

Diphenoxylate with atropine overdose; Atropine with diphenoxylate overdose

References

Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al., eds.Rosen's Emergency Medicine: Concepts and Clinical Practice

Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds.Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose

Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al., eds.Rosen's Emergency Medicine: Concepts and Clinical Practice

Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds.Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose

Update Date 1/19/2014